I am 50 yrs old and recently diagnosed with avnrt - abberantly conducted and has LBBB morphology. I had recently started exercising but started having chest and throat discomfort with lightheadedness forcing me to significantly slow down what I was doing (when heart rate rose above 150) - went to cardiologist - Normal ECHO, had nuclear exercise stress - picked up the arrhythmia - nuclear portion normal. I was started on Toprol @ 3 months ago and initially things were much better with episodes happening maybe every other week - only during exercise and always subsides once I slow down and heart rate slow down. Recently episodes have increased weekly and this past week 4 times and can happen when heart rate as low as 110's-120's. Even though they don't last long it is scary because of the chest/throat pain. Does this happen to anyone else with SVT.
The Toprol does not directly treat the AVNRT. The goal of using beta blockade therapy to treat AVNRT is to attempt to keep your heart rate below the threshold that might trigger the reentry. For whatever reason it seems the threshold has lowered. It might even be the beta blocker that lowered the threshold (catch 22) but that's complete guessing on my part. How do you get the tachy to convert? if you haven't already, research on valsalva maneuvers to convert the trachy when needed. It takes practice.
It might improve, stay the same, or get worse. If the symptoms becomes intolerable for you, I'm pretty sure ablation is fairly good at fixing the issue.
Thanks for your response, didn't even think about beta blocker lowering the threshold.Thus far it has only occured with exercise and it has always stopped on its own - lasting maybe 5 or so minutes at the most. I just recenty started exercising after losing a little weight when this started @ 4 months ago. I am also wondering if hormones are playing a part in this as well. I know my resting heart rate has slowed and sometimes runs in the 50's and I get a little dizzy, but I am afraid not to take the toprol.
As a child, teen, young adult and into my late 40's, I experienced untreated and unmedicated episodes of SVT. Nearly all of them occured during high respiratory output. However, in my early 50's, and although I was extremely atheletic for an "old guy, I began to experience more episodes while at rest than while under high output. I was prescribed metoprolol for reasons unrelated to my SVT. I was complaining of awakening nightly to a pounding and elevated sinus rate. The metoprolol helped my rate, but it turned out that I had severe sleep apnea, and that's why it was high. I found that it did absolutely nothing to prevent SVT. The GP's response was to increase the dosage and at one point I was on 200mg daily. It's effect lowered my HR to the low 50's, and my heart was slow to respond to demands. It felt like a large weight was been place on my chest. Again, it did nothing to prevent SVT. The dosage was dialed back to 100mg, and other avenues were expored to treat the SVT. BTW, my sleep apnea had been cured by CPAP therapy. Because of my age, and because my SVT rate was 220 and greater, we chose to go after the cause instead of trying to prevent it. I had an EP study with an ablation. After 54 year of SVT, that finally did the trick.
So the point to all this is that any drug therapy you try may fail to prevent episodes. It was totally ineffective for me. As you age, your SVT may initiate at any time, even at rest. A recording of three episodes that I had while wearing a month long monitor revealed that each one was precipitated by a single PVC that occured at precisely the right moment in the electrical cycle of the heartbeat.
Thank-you for responding, Glad to hear the ablation worked well for you as well as the treatment for your sleep apnea. I plan on telling my cardiologist when I see her again but for now I basically just take it as a sign to slow down my work-out when it happens. It's just that I also have been fairly fit most my life but unfortunately these last couple years I let myself go and you can't do that as we get older without consequences and I don't like what I feel when it happens.
I don't know that a doctor can diagnose for certain avnrt based on monitor results or an ekg. I think they only know for sure if they do a mapping of the electrical signal around your heart. But most doctors who specialize in heart rhythm issues can give a good educated guess. So with that said, if you do indeed have avnrt it is not a lifestyle condition. It is something you were born with so congenital. You essentially have an extra muscle fiber leading into your avnode that causes the signal to get caught in a circle around the avnode. For most the biggest trigger is pacs. Mine was caused by pvcs. Though they aren't the only 2 reasons but essentially some sort of disruption in thebeat duration gives the electrical signal travelling on the extra pathway enough time to complete the circut. If it is allowed to complete this circuit it winds up going out the in door so to speak. Anyways, I just don't want you to mistakenly believe you were by any means the cause of the svt if you do indeed have a congential version. Though it is interesting that you are just now having episodes in your 50s. I have had them my whole life but I have read the condition may not present until later in life. Maybe some dynamic in your heart changed with you starting to exercise thus allowing the extra pathway full access where it hadn't had it before. Or maybe you just recently developed some ectopics but either way, AVNRT isn't caused by anything you did. Loosing weight and exercising to get there is a GOOD thing and one of the best things you can do for your heart.
As for the BB, it sounds like it may be too strong if your heart rate is going into the 50s. Maybe see if you can get a lower dose and see if that helps. Do not stop taking it without talking to the doctor first. Anyways, AVNRT in an otherwise healthy heart is not a threat to your overall health according to the medical community but if it becomes too disruptive, like Tom said, you can try the ablation. It generally has around a 98% success rate. I had one in Sept and haven't had an episode since where I was getting them biweekly before. It is a bit expensive but most insurance plans will cover it. Take care.
Thanks for your response. The arrhythmia was picked on a holter monitor and during a stress test and my cardiologist discussed it with the electrician (Does EP"S, Ablations, Pacer's etc.) of the group and this was what his impression was. I was started on low dose betablocker, which initially helped. I have recently been having symptoms almost everytime I exercise now. I talked to my cardiologist again and wore a holter again and my rhythm looks to be sinus tach with rate @ 130 but with an abberancy (wide complex - LBBB) which lasted about 4-5 minutes my rate slows down as I decrease the intensity and then conducts normally. Then I increased my intensity again - HR went up to 128 and triggered it again lasting @ 7 minutes. So it seems to be triggered at a rate of 130 now as opposed to 150's before. She said I could increase beta blocker but I don't want to. I take 25mg Toprol in the evening and I don't feel real bad but at times I feel tired and dizzy. I think I am going to try taking 1/2 tab in the evening and 1/2 tab in morning because I usually exercise late afternoon afterwork. I am also going to try and avoid getting my heart rate above 130. My cardiologist says they can do EP etc. but at this point since it is new and I have never had syncope or been hospitalized and it only happens when I exercise we are holding off for now. So honestly I don't know if it truly is AVNRT. Whatever it is when I think back, last year when we went on vacation in the mountains while doing some hiking I think it was happening then because I would get so SOB and dizzy, and felt like my heart was pounding out of my chest and that if I did not stop and rest that I would of passed out. Thanks again, I appreciate your input.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.